Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, SC

August 6, 2020Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 6, 2020, 3:08 PM EDT for Berkeley County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Aug 6, 2020, 4:00 PM EDT
In force
52 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS82 KCHS 061908
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
308 PM EDT Thu Aug 6 2020

SCZ045-050-052-062000-
Inland Berkeley-Tidal Berkeley-Charleston-
308 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 307 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or near Goose Creek,
moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, I-26/I-526 Interchange and Daniel Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7972 3286 8006 3291 8009 3293 8008
      3297 8013 3298 8014 3298 8011 3300 8013
      3299 8014 3302 8016 3302 8015 3304 8016
      3321 7988
TIME...MOT...LOC 1907Z 240DEG 11KT 3298 8005 

$$

DPB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:46 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 6, 1:46 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
146 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A stationary front over the area will gradually weaken and
dissipate by early next week. The region will then remain
between Atlantic high pressure and an inland trough of low
pressure through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
On radar, convection has persisted in Berkeley county along an
outflow boundary and the sea breeze. As heating approaches its peak,
cumulus and multiple outflow boundaries have developed throughout
the area, initiating isolated convection. Scattered severe
thunderstorms are possible with surface based CAPE values around
3000 J/kg and DCAPE values over 1000 J/kg through the rest of the
afternoon. There is plentiful moisture with PWATs 1.5 to 2.0 inches,
so localized heavy rain is also possible. Highs should reach the
lower to mid 90s inland with heat indices mostly peaking in the 100-
105 degree range.

Tonight: Early evening showers and thunderstorms should dissipate by
late evening although additional convection is likely once
again, especially near the coast and into SC. Lows will
generally range from the mid 70s inland to closer to 80 near the
coast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A stationary front over the region will gradually weaken through
this weekend, while a trough of low pressure will persist aloft.
Within moist environment featuring PWAT values over 2 inches,
showers/thunderstorms could occur at any time though this weekend.
Best coverage should occur in the morning close to the coast/across
adjacent coastal waters, then best convection coverage should
gradually push inland along the sea breeze/outflow boundaries during
the afternoon/evening hours. PoPs are capped around 50 percent each
day, but this scenario favors locally greater coverage of
showers/thunderstorms. Elevated PWATs should support locally heavy
rainfall, and a couple of thunderstorms could briefly become severe
with localized damaging wind gusts each afternoon/evening.

Otherwise, expect typically hot/humid conditions each day with
maximum heat index values mainly 100-108F. Low temperatures should
range from the lower/middle 70s inland to the upper 70s/lower 80s at
the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A typical mid-summer pattern will prevail, featuring at least normal
coverage of diurnal thunderstorms and typically hot/humid
conditions. The stationary front will dissipate early week and will
give way to an inland trough of low pressure. Also, the upper trough
over the eastern Conus is progged to weaken/shift west, and the
Atlantic Ridge should build/expand over the region. This could
translate to somewhat diminished coverage of diurnal precipitation,
as compared with the relatively active period through this weekend.
However, given the persistence of PWAT values over 2 inches,
scattered thunderstorms should continue to readily develop along the
sea breeze/outflow boundaries each day.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
KCHS: As the sea breeze pushes inland, convection is
expected to diminish later this afternoon. Have included a TEMPO for
thunderstorms and gusty winds through 20Z.

KSAV: An outflow boundary has formed near the terminal, initializing
convection. Have included a TEMPO for thunderstorms and gusty winds
through 21Z.

After the convection moves out of the area this
afternoon/evening, VFR is expected to prevail.
Showers/thunderstorms could develop again tomorrow, causing
brief restrictions but confidence is too low to include any
mention in this TAF set.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms, just about any time but mainly each
afternoon and evening. Otherwise, VFR.

&&

.MARINE...
Today/Tonight: No significant concerns. South winds less than
about 15 kt will prevail with seas 2-4 ft. Isolated storms could
produce wind gusts over 30 kt.

Friday through Tuesday: Any hazards should remain localized
within/near thunderstorms. Also, waterspouts could develop any
morning if/where the land breeze pushes over near shore waters
during the morning. Otherwise, a typical mid-summer regime will
prevail, dominated by Atlantic high pressure and southerly flow.
Strongest winds, mainly up to 15 knots, should occur with the S/SE
sea breeze each afternoon/early evening and with S/SW winds
overnight. Seas of 2-3 ft will prevail through this period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 6, 3:08 AM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
308 AM EDT Thu Aug 6 2020

AMZ330-350-352-354-370-372-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>052-070900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
308 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 6, 2:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
216 PM EDT Thu Aug 6 2020

SCZ042-043-047-048-061845-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
216 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON...
COLLETON AND JASPER COUNTIES...

At 216 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pocotaligo, or over Yemassee, moving east at
10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Yemassee, Sheldon, McPhersonville and Pocotaligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3263 8067 3257 8089 3272 8093 3283 8078
TIME...MOT...LOC 1816Z 254DEG 10KT 3266 8085

JRL
Special weather statement, Aug 6, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
308 PM EDT Thu Aug 6 2020

SCZ045-050-052-062000-
Inland Berkeley-Tidal Berkeley-Charleston-
308 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 307 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or near Goose Creek,
moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, I-26/I-526 Interchange and Daniel Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7972 3286 8006 3291 8009 3293 8008
      3297 8013 3298 8014 3298 8011 3300 8013
      3299 8014 3302 8016 3302 8015 3304 8016
      3321 7988
TIME...MOT...LOC 1907Z 240DEG 11KT 3298 8005

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:16 PM EDTSpecial Weather StatementCHSColleton29 min
Aug 6, 3:16 PM EDTSpecial Weather StatementCHSJasper44 min
Aug 6, 4:17 PM EDTSpecial Weather StatementCHSJasper28 min
Aug 6, 4:25 PM EDTSpecial Weather StatementCHSJasper35 min
Aug 6, 4:36 PM EDTSevere Thunderstorm WarningCHSJasper54 min
Aug 6, 5:46 PM EDTAreal Flood AdvisoryCHSJasper101 min
Aug 6, 6:52 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper63 min
Aug 5, 8:56 PM EDTSpecial Weather StatementCHSEffingham34 min
Aug 5, 10:00 PM EDTSpecial Weather StatementCHSEvans30 min
Aug 5, 10:19 PM EDTAreal Flood AdvisoryCHSEvans77 min
Aug 6, 4:49 PM EDTSpecial Weather StatementCHSBryan41 min
Aug 6, 5:27 PM EDTSpecial Weather StatementCHSBryan, Effingham48 min
Aug 6, 5:32 PM EDTSpecial Weather StatementCHSEvans, Long, Tattnall43 min
Aug 6, 6:14 PM EDTSpecial Weather StatementCHSEffingham46 min
Aug 6, 6:31 PM EDTSpecial Weather StatementCHSChatham44 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.